Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 64, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2005, 5:34 PM MDT for Fergus County, Montana. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 5:34 PM MDT (23:34 UTC)
- Expired
- Jul 1, 2005, 6:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Fergus County, MT
The radar
The Billings radar (KBLX), 144 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:48 PM MDT | HAIL 1.25 | 12 Nw Grass Range, MT | LOTS OF HAIL...SOME DAMAGE TO CROPS...MANY LEAVES STRIPPED OFF TREES DUE TO THE AMOUNT OF HAIL. |
| Jul 1, 6:15 PM MDT | HAIL 0.75 | 20 Nnw Winnett, MT | LOTS OF PEA SIZED HAIL WITH A FEW STONES THE SIZE OF PENNIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2442 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 012334 SVRTFX MTC027-020015- /O.NEW.KTFX.SV.W.0064.050701T2334Z-050702T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 534 PM MDT FRI JUL 1 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA * UNTIL 615 PM MDT * AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF GRASS RANGE...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE GRASS RANGE. THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 101 AND 123. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4717 10913 4700 10906 4704 10822 4735 10833 $$ SCHAUMANN
2 follow-up statements
000 WWUS55 KTFX 012356 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 556 PM MDT FRI JUL 1 2005 MTC027-020015- /O.CON.KTFX.SV.W.0064.000000T0000Z-050702T0015Z/ FERGUS MT- 556 PM MDT FRI JUL 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR EAST CENTRAL FERGUS COUNTY... AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF GRASS RANGE...MOVING EAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE GRASS RANGE. THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 110 AND 123. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4722 10890 4702 10888 4704 10822 4735 10833 $$ SCHAUMANN
000 WWUS55 KTFX 020013 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 613 PM MDT FRI JUL 1 2005 MTC027-020023- /O.EXP.KTFX.SV.W.0064.000000T0000Z-050702T0015Z/ FERGUS MT- 613 PM MDT FRI JUL 1 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FERGUS COUNTY EXPIRES AT 615 PM MDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE. LAT...LON 4722 10890 4702 10888 4704 10822 4735 10833 $$ SCHAUMANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:40 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 1, 2:40 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT FRI JUL 1 2005 .DISCUSSION... TONIGHT THROUGH SUNDAY...PATTERN REMAINS FAIRLY CONSISTENT WITH MODERATE WESTERLY FLOW ALOFT AND EMBEDDED SHORT WAVE ENERGY MOVING ACROSS THE AREA FROM TIME TO TIME. THE AIRMASS REMAINS UNSTABLE WITH CONVECTIVE ACTIVITY BREAKING OUT DURING THE AFTERNOON AND EARLY EVENING HOURS. SHORT WAVE THAT PUSHES ACROSS MONTANA ON SATURDAY WILL DRAG A SURFACE COLD FRONT THROUGH THE AREA RESULTING IN COOLER TEMPERATURES. UPEER RIDGING OVER THE PACIFIC NORTHWEST ON SUNDAY PLACES THE COUNTY WARNING AREA UNDER NORTHWEST FLOW ALOFT AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS SUNDAY AFTERNOON. DAYTIME TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL AVERAGES. EMANUEL SUNDAY NIGHT THROUGH FRIDAY...THE UPPER LEVEL TROUGH MOVES OFF INTO THE MIDWEST SUNDAY NIGHT. SHORTWAVE RIDGING IS EXPECTED TO BUILD OVER CENTRAL MONTANA FOR MOSTLY DRY CONDITIONS. GFS SHOWS ANOTHER WEAK SHORTWAVE MOVING THROUGH THE REGIONS MONDAY AND MONDAY NIGHT. HAVE CONTINUED A MENTION OF ISOLATED POPS FOR MONDAY THROUGH TUESDAY EVENING AS THE AIRMASS WILL BE SLIGHTLY UNSTABLE DURING THIS TIME FRAME. BY WEDNESDAY UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE NORTHERN ROCKIES AND TEMPERATURES ARE EXPECTED TO CLIMB ABOVE SEASONAL NORMS. THE AIRMASS SHOULD BE GENERALLY DRY WITH WESTERLY FLOW ALOFT...BUT CAN NOT COMPLETELY RULE OUT AN ISOLATED THUNDERSTORM OVER THE HIGHER TERRAIN. MPJ && .AVIATION... UPDATED AT 1755Z. UNSTABLE AIRMASS WITH WEAK SHORT WAVE MOVING THROUGH AREA THIS AFTERNOON AND EARLY EVENING FOR ISOLATED THUNDERSTORMS AND SCATTERED SHOWERS. VFR CONDITIONS OVER REGION FOR THE NEXT 24 HOURS. GUSTY WESTERLY SURFACE WINDS THIS AFTERNOON DECREASING AFTER SUNSET AND SETTING UP AGAIN SATURDAY AFTERNOON. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 52 78 48 75 / 20 20 20 20 CTB 49 75 45 72 / 10 20 20 20 HLN 53 80 50 78 / 20 20 20 20 BZN 47 78 44 76 / 30 30 20 20 WEY 39 70 43 67 / 30 20 20 20 DLN 50 79 45 75 / 30 10 10 10 HVR 54 80 51 76 / 20 20 20 20 LWT 49 76 47 73 / 30 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM....MPJ AVIATION...CAMP WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:05 AM MDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT FRI JUL 1 2005 MTZ008>015-044>055-021105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 505 AM MDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.